MAUDE Adverse Event Report: COOK INC FLEXOR RAABE GUIDING SHEATH; DYB INTRODUCER, CATHETER

COOK INC FLEXOR RAABE GUIDING SHEATH; DYB INTRODUCER, CATHETER
Model Number G13091
Medical Device Problem Codes Material Separation (1562); Unraveled Material (1664)
Health Effect - Clinical Codes Anaphylactic Shock (1703); Foreign Body In Patient (2687)
Date of Event 08/24/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Initial reporter occupation = lab manager.Device evaluated by mfg = (b)(4) device evaluation has begun; however, a conclusion is not yet available.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during an angiogram under conscious sedation, a flexor raabe guiding sheath unraveled and separated ("broke in half").A contralateral approach was used to advance the sheath from the right common iliac to the left common iliac.The bifurcation was steep and calcified.The sheath was in place for five to ten minutes, and an amplatz wire and unknown 6x4 balloon were placed through the device during the procedure.Upon completion of the angiogram, the user attempted to remove the sheath over an unknown wire, without reinserting the dilator.The shaft separated approximately three centimeters from the check-flo valve, leaving approximately twenty centimeters outside the patient, with the braided coil exposed.Forty to fifty centimeters of the separated device remained inside the patient, who was taken to surgery for a femoral cut-down to remove the retained fragment.During the surgical procedure, the patient went into anaphylactic shock and coded.Reportedly, the patient had a reaction to protamine, and chest compressions were conducted.The patient was discharged to home the following day.
 
Event or Problem Description
There is no new patient or event information to report.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Description of event: as reported, during an angiogram under conscious sedation, a flexor raabe guiding sheath unraveled and separated ("broke in half").A contralateral approach was used to advance the sheath from the right common iliac to the left common iliac.The bifurcation was steep and calcified.The sheath was in place for five to ten minutes, and an amplatz wire and unknown 6x4 balloon were placed through the device during the procedure.Upon completion of the angiogram, the user attempted to remove the sheath over an unknown wire, without reinserting the dilator.The shaft separated approximately three centimeters from the check-flo valve, leaving approximately twenty centimeters outside the patient, with the braided coil exposed.Forty to fifty centimeters of the separated device remained inside the patient, who was taken to surgery for a femoral cut-down to remove the retained fragment.During the surgical procedure, the patient went into anaphylactic shock and coded.Reportedly, the patient had a reaction to protamine, and chest compressions were conducted.The patient was discharged to home the following day.Investigation ¿ evaluation a visual inspection of the returned device was conducted.A document based investigation was also performed including a review of complaint history, device history record, the instructions for use, manufacturing instructions, and quality control data.One device was received in a used condition.The device was separated just below the hub and unraveling was noted.It appears there was excessive torque applied to the device.A review of the device history record found no non-conformances related to the reported failure mode.Because there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints that have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: warnings ¿if resistance is encountered during advancement of flexor sheath, assess cause of resistance and consider dilation of any restriction identified or consider alternate treatment strategy.If flexor sheath is advanced through resistance, force to remove the sheath will be higher, increasing the risk of sheath material or hub separation upon withdrawal." "reinsertion of dilator prior to removal of flexor sheath increases the strength of the sheath and lessens the risk of device separation.If resistance is anticipated or encountered during withdrawal of flexor sheath, consider carefully reinserting the dilator prior to continuing removal.¿ how supplied ¿supplied sterilized by ethylene oxide gas in peel-open packages.Intended for one-time use.Sterile if package is unopened or undamaged.Do not use the product if there is doubt as to whether the product is sterile.Store in a dark, dry, cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred.¿ a review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was visually/functionally inspected by quality control and no related gaps in production or processing controls were noted.Cook has concluded that operational factors contributed to the failure mode, as it was reported that the dilator was not reinserted prior to removal of the sheath.The ifu states, "if resistance is anticipated or encountered during withdrawal of the flexor sheath, consider reinserting the dilator and removing the sheath and dilator as a unit." per the quality engineering risk assessment, no further action is warranted.Cook will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
FLEXOR RAABE GUIDING SHEATH
Common Device Name
DYB INTRODUCER, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key12435356
Report Number1820334-2021-02109
Device Sequence Number11788433
Product Code DYB
UDI-Device Identifier00827002130913
UDI-Public(01)00827002130913(17)240526(10)13985326
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K142829
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/04/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/26/2024
Device Model NumberG13091
Device Catalogue NumberKCFW-5.0-38-70-RB-RAABE
Device Lot Number13985326
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/02/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/24/2021
Supplement Date Received by Manufacturer12/17/2021
Initial Report FDA Received Date09/07/2021
Supplement Report FDA Received Date01/04/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/26/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
6X4 BALLOON; AMPLATZ WIRE GUIDE
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient SexUnknown